Ohio, 2003

Flash Flood in Ohio, July 31, 2003

July 31, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 31, 2:31 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 31, 2:31 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT THU JUL 31 2003

SHORT WAVE SWINGING NORTH THROUGH OHIO WILL BRING SHOWERS AND
THUNDERSTORMS OVER THE AREA TONIGHT THROUGH FRIDAY.  SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL OVER AREAS THAT ARE SATURATED NORTH
AND WEST OF PITTSBURGH.

COORDINATED WITH CLE AND ISSUED A FLOOD WATCH FOR TONIGHT.  HIGHEST
PRECIPITABLE WATER AND MOISTURE CONVERGENCE IS EXPECTED NEAR THE
OHIO RIVER AND NORTHWARD UP THE NORTHERN WEST VIRGINIA PANHANDLE.

THE PERIOD OF THE HEAVIEST RAIN SHOULD OCCUR AFTER 10 PM THIS
EVENING.

CLOSED UPPER LEVEL LOW WILL BECOME STATIONARY OVER THE GREAT LAKES
REGION NEXT WEEK GIVING A CHANCE OF THUNDERSTORMS OR SHOWERS THROUGH
THE WEEK.

PREVIOUS FORECAST TEMPS STILL LOOK REASONABLE.

FCSTID =  66
PIT   64  83  64  82 /  60  40  20  40
HLG   65  83  65  82 /  60  40  20  40
MGW   66  84  66  83 /  60  40  20  40
ZZV   66  85  66  84 /  60  30  20  40
PHD   65  84  65  83 /  60  30  20  40
FKL   62  82  63  80 /  70  50  30  50
DUJ   62  81  62  79 /  70  50  30  50
LBE   65  83  65  83 /  60  40  20  40
BTP   63  82  64  81 /  60  40  20  40
IDI   64  82  64  82 /  60  40  20  40
ODM   60  81  60  80 /  60  50  20  30

.PBZ...
MD...NONE.
OH...FLOOD WATCH TONIGHT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TONIGHT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>022...PAZ029.

WV...FLOOD WATCH TONIGHT FOR ZONES WVZ001>004.

CAT
Hazardous weather outlook, Jul 31, 4:09 AM EST, 12 hours 36 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 31, 4:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT THU JUL 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    COUNTYWIDE                OH   FLASH FLOODS
07/31/03   MONROE                         STATE ROUTES 379, 145, AND 78
                                          FLOODED IN WESTERN PART OF
                                          COUNTY.EMA
Local storm report, Jul 31, 4:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT THU JUL 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

534 PM     MORGANTOWN                WV   FLOODING
07/31/03   MONONGALIA                     STREAMS OUT OF THEIR BANKS.PUB

The radar

The Pittsburgh radar (KPBZ), 135 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Noble

When
July 31, 4:45 PM EST to 6:45 PM EST
Where
Noble County, Summerfield
Reported by
LAW ENFORCEMENT
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

In eastern Noble Co, Routes 513 (near Summerfield), 724 (near Carlisle), and 564 (near Harriettsville flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369598.